Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2016, 5:43 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 5:43 PM MST (00:43 UTC)
- Expired
- Jul 29, 2016, 6:45 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:58 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3118 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WUUS55 KTWC 300043 SVRTWC AZC019-300145- /O.NEW.KTWC.SV.W.0034.160730T0043Z-160730T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 543 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 645 PM MST * AT 542 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST SAHUARITA...OR 12 MILES NORTHEAST OF GREEN VALLEY...AND MOVING WEST SOUTHWEST AT 10 TO 15 MPH. * LOCATIONS IMPACTED INCLUDE... GREEN VALLEY...SAHUARITA...EAST SAHUARITA...SUMMIT AND CORONA DE TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3209 11080 3187 11066 3171 11125 3195 11137 TIME...MOT...LOC 0042Z 067DEG 15KT 3195 11085 $$ MOLLERE
1 follow-up statement
990
WWUS55 KTWC 300141
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST FRI JUL 29 2016
AZC019-300149-
/O.EXP.KTWC.SV.W.0034.000000T0000Z-160730T0145Z/
PIMA-
641 PM MST FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
ANOTHER SEVERE THUNDERSTORM WARNING JUST TO THE NORTH CONTINUES
THROUGH 715 PM MST.
LAT...LON 3209 11080 3187 11066 3171 11125 3195 11137
TIME...MOT...LOC 0130Z 067DEG 15KT 3195 11085
$$
MOLLEREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:52 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 29, 1:52 PM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST FRI JUL 29 2016 .SYNOPSIS...A good monsoon pattern will remain in place through at least the middle of next week resulting in plenty of afternoon and evening thunderstorms and occasional overnight storms. Storms this evening will be capable of producing very strong winds with areas of blowing dust, mainly north and west of Tucson. Saturday into early next week extra moisture brings an increased threat of very heavy rain and local flooding. With the abundant moisture and storms, temperatures will be cooler this weekend into next week. && .DISCUSSION...We are primed and ready to go and the convection has begun. ML/Cape values are in the 2-3000 j/kg range with Dcape in the 1500-1800 j/kg range with low level convergence coupled with upper level difluence begining to take shape over southern areas and the Whites. Still feel we will be in for an interesting late afternoon/early evening, primarily Tucson north and west although can't rule out a strong storm just about anywhere. With the level of instability that we have in place developing storms will build quickly once initiated. Primary concern today is strong outflow winds and the potential for areas of blowing dust with larger organized outflows in certain areas. Secondary concerns include localized heavy rain and hail. Prime areas to watch include central and western Pima county later this afternoon with storms/outflows moving to the west and storms moving off the Mogollon Rim and dropping SW across points north late today into this evening. Due to the potential for the threat of larger areas of blowing dust due to organized outflows we issued a Blowing Dust advisory to cover the area of concern, basically north and west of Tucson. The convection will gradually wind down tonight, first over eastern areas then later on across western Pima county. Then the focus shifts toward the weekend with an interesting setup taking place. Moisture will continue to stream northward with PWs of 1.75 to possibly 2+ resulting in the potential for very heavy rains with stronger or persistant thunderstorms (note WPC Slgt risk for excessive rain). Normally would have some concern of clouding over with limited convection but models developing inverted mid-level trough over the area acting as focusing mechanism which should override that issue. H20 loop also shows several features moving across the top of the ridge that should roll across the area at some point this weekend although timing is tough at best. Each of these can be a good focusing feature. Upshot to all this is there is potential for thunderstorms producing very heavy rains of 1-3 inches later Saturday and Sunday with concerns for local flooding issues. This also would be a good set up for nighttime storms both Saturday and Sunday nights. The main problems are location and timing. At this time will continue to highlight the threat but headlines not to be issued at this time. Moving into early next week, still have an impressive amount of moisture across the area Monday through Wednesday before it begins to ease back down a bit, basically back toward more normal levels. So there will be a heightened threat for convection producing local heavy rains early next week. All this moisture will help to lower afternoon temperatures Saturday onward with Sunday and Monday possibly being the "coolest" days. && .AVIATION...Valid through 01/00Z. Expect scattered SHRA/TSRA into this evening moving generally NE to SW. Mostly VFR conditions are anticipated thru pd except for MVFR in/around SHRA/TSRA due to heavy rain and local blowing dust. Winds generally 10 kts or less except brief gusts to 50 mph psbl with stronger TSRA with local IFR conditions in blowing dust north and west of Tucson 29/21z thru 30/03z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...This afternoon and evening is expected to be much more active with scattered thunderstorms, primarily zone 153, the northern part of 152 and much of 151 and 150. The biggest threat from these storms later today will be very strong outflow winds with blowing dust across parts of zones 150 and 151. Saturday and Sunday, due to an increase in moisture across the region we are expecting more widespread convection each afternoon and likely overnight as well with the potential for locally very heavy rains. The abundant moisture will linger into next week before easing back after Wednesday. This moisture will also result in cooler daytime temperatures and higher humidity levels Saturday onward. Winds will generally be light except those associated with thunderstorms where gusts in excess of 50 mph are possible, especially this afternoon. && .TWC Watches/Warnings/Advisories... Blowing Dust Advisory until 8 PM MST this evening for AZZ502-504- 505. Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this evening for AZZ501. && PUBLIC...Cerniglia AVIATION....Cantin FIRE WEATHER...Cantin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 3:17 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST FRI JUL 29 2016
AZZ508>510-292315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES
INCLUDING HANNAGAN MEADOW-
317 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE...CENTRAL
GRAHAM AND GREENLEE COUNTIES UNTIL 415 PM MST...
AT 314 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF VIRDEN...OR 23 MILES WEST OF REDROCK...MOVING
SOUTHWEST AT 25 TO 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...MODERATE OF HEAVY RAIN WILL OCCUR WITH AMOUNTS RANGING
FROM A HALF TO THREE QUARTERS OF AN INCH...WITH ISOLATED AMOUNTS OF
AN INCH TO AN INCH AND A QUARTER POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SAFFORD...CLIFTON...BOWIE...MORENCI...THATCHER...PIMA...DUNCAN...
FRANKLIN...ROSE PEAK...JUNCTION OF HIGHWAYS 191 AND 266...GUTHRIE...
SOLOMON...ARSENIC TUBS...POINT-OF-PINES AND SWIFT TRAIL JUNCTION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3235 10905 3224 10948 3344 11024 3343 11022
3345 11017 3347 11017 3347 11000 3355 11000
3358 10991 3355 10985 3353 10984 3354 10983
3348 10981 3348 10977 3352 10973 3356 10967
3357 10968 3359 10962 3347 10905
TIME...MOT...LOC 2214Z 054DEG 24KT 3261 10913
MOLLERESpecial weather statement, Jul 29, 3:23 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 323 PM MST FRI JUL 29 2016 AZZ503-507-513-292300- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 323 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 400 PM MST... AT 321 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES EAST OF RIO RICO NORTHEAST...OR 20 MILES NORTHEAST OF NOGALES... MOVING SOUTHWEST AT 10 TO 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...EXPECT RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH...WITH THE POTENTIAL FOR UP TO ONE INCH POSSIBLE. LOCATIONS IMPACTED INCLUDE... RIO RICO NORTHEAST...RIO RICO SOUTHEAST...PATAGONIA... PATAGONIA LAKE...SONOITA AND ELGIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3154 11102 3172 11077 3159 11053 3133 11076 TIME...MOT...LOC 2221Z 037DEG 11KT 3159 11071 MOLLERE
Special weather statement, Jul 29, 3:45 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 345 PM MST FRI JUL 29 2016 AZZ504-507-514-292330- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 345 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY AND EXTREME EASTERN PIMA COUNTY UNTIL 430 PM MST... AT 343 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF BENSON...OR 27 MILES WEST OF WILLCOX...MOVING WEST AT 10 TO 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...RAINFALL AMOUNTS WILL RANGE FROM A HALF TO THREE QUARTERS OF AN INCH WITH LOCALIZED AMOUNTS APPROACHING ONE INCH. LOCATIONS IMPACTED INCLUDE... MESCAL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3227 11024 3210 11016 3195 11047 3220 11058 TIME...MOT...LOC 2243Z 069DEG 10KT 3216 11029 MOLLERE
Local storm report, Jul 29, 4:56 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 4 ENE SAFFORD 32.85N 109.63W
07/29/2016 M59 MPH GRAHAM AZ ASOS
&&
EVENT NUMBER TWC1600031
KDSpecial weather statement, Jul 29, 5:22 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 522 PM MST FRI JUL 29 2016 AZZ502-300115- TOHONO O'ODHAM NATION INCLUDING SELLS- 522 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 615 PM MST... AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SELLS...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION EXPECT HEAVY RAIN OF AROUND A HALF TO THREE QUARTERS OF AN INCH WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAN LUIS...COVERED WELLS...NOLIC AND MOUNTAIN VILLAGE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR SOUTHEASTERN ARIZONA. LAT...LON 3215 11190 3196 11192 3197 11231 3226 11231 TIME...MOT...LOC 0021Z 095DEG 8KT 3208 11203 MOLLERE
Local storm report, Jul 29, 5:37 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 4 NNE VAIL 32.10N 110.68W
07/29/2016 M0.75 INCH PIMA AZ TRAINED SPOTTER
1.4 INCHES OF RAIN IN 55 MINUTES
&&
EVENT NUMBER TWC1600032
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:07 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Jul 29, 5:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 29, 5:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 29, 5:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
| Jul 29, 5:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 29, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 74 min |
| Jul 29, 6:07 PM MST | Flash Flood Warning | TWC | Pima | 113 min |
| Jul 29, 6:13 PM MST | Special Weather Statement | TWC | Pinal | 77 min |
| Jul 29, 6:35 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 4 hr |
| Jul 29, 7:05 PM MST | Special Weather Statement | TWC | Pima | 70 min |
| Jul 29, 7:46 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 119 min |
| Jul 29, 8:19 PM MST | Special Weather Statement | TWC | Pima | 71 min |
| Jul 29, 10:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Jul 30, 12:02 AM MST | Special Weather Statement | TWC | 28 min | |
| Jul 30, 3:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Jul 30, 4:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 30, 4:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Jul 30, 4:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.